Help save lives this holiday season
Potential side effects of steroid therapy for childhood brain and spinal cord cancer
Side effects can occur with any type of treatment for childhood brain and spinal cord cancer, but not every child has them or experiences them in the same way. Side effects of steroid therapy will depend mainly on:
- the dose
- if they are given in combination with other drugs
Side effects can happen any time during steroid therapy. Some may happen during, immediately after, or a few days or weeks later. Most side effects go away after steroid therapy is finished. Late side effects can occur months or years later. Some side effects may last a long time or become permanent.
Children may react differently to steroid therapy. It is difficult to say exactly which side effects a child will experience, how long they will last and when the child will recover.
It is important to report side effects to the healthcare team. Doctors may also grade (measure) how severe certain side effects are. Sometimes steroid therapy doses may need to be adjusted if side effects are severe. Discontinuation of steroid therapy needs to be carefully planned and monitored by a doctor. Steroid therapy should never be stopped abruptly without the advice of a healthcare professional.
Steroid use, especially long-term or high-dose steroid use, can affect the immune system and increase the chance of infections. Report signs of infection, such as inflammation, redness, soreness, fever, cuts that take longer than normal to heal, sore throat, sneezing or coughing, to the doctor or healthcare team. Children should be taught proper hand washing techniques to try to prevent infection.
Steroids can cause muscle weakness, especially in the legs, arms, neck and chest. This side effect usually occurs with long-term steroid use. It usually goes away once the steroids are stopped. Some children may have muscle cramps right after the steroids are stopped but they usually go away in a few days.
Personality changes and mood swings
Personality changes, irritability, anxiety, difficulty sleeping or mild depression can sometimes occur with high-dose or long-term steroid use. Tell the child's doctor about these changes. The doctor may order medications to help relieve some of these side effects. Personality changes and mood swings usually go away once steroid therapy is finished.
Steroid therapy usually causes an increase in appetite, which may lead to weight gain and an altered facial appearance (sometimes referred to as "moon face"). On the other hand, some children lose their appetite, which could lead to weight loss. Loss of appetite and weight loss need to be monitored closely. A nutritionist may be consulted to make sure the child eats as healthy as possible and gets enough nutrients and calories. Appetite and body weight changes usually settle down after steroid therapy is finished.
Long-term steroid use can sometimes increase body fluid in tissues, causing a child's arms, hands, legs and feet to swell. The child may also complain of feeling bloated. The doctor will regularly check the swelling, which should go away after steroid therapy is finished.
Steroids can sometimes irritate the stomach lining and cause indigestion and stomach pains or discomfort. Report these side effects to the doctor. Medications may be ordered to reduce the irritation. The child should take only the medications ordered by the doctor because certain over-the-counter medications may increase stomach irritability or decrease the effectiveness of the steroid.
In some cases, steroids may cause bleeding from the stomach lining. This must be reported to the doctor as soon as it occurs.
Changes in blood sugar levels
High-dose or long-term steroid use may cause an increase in the level of blood sugar, especially if the child is already diabetic. A child with high blood sugar levels may have increased thirst and may need to go to the bathroom more often. The doctor will order regular blood and urine tests to check blood sugar levels. These levels usually return to normal (or become more controllable in diabetic children) once steroid therapy is done.
In teenagers, steroid therapy may cause an increase in acne. This can be a bothersome side effect, but it usually goes away after therapy is done. Talk to the doctor if acne is affecting the child's desire to socialize and go out in public.
Facing the financial burden of cancer
The Canadian Cancer Society provides helpful information about government income programs, financial resources and other resources available to families struggling to make sense of the personal financial burden they face.